Send personal messages to Courtney at:

courtneylflynn@gmail.com

Courtney

Courtney
taken 8/4/07

Courtney and her kids

Courtney and her kids
taken 8/4/07

Friday, September 12, 2008

I meant what I said.

I meant when I said that I had made the decision that I wasn’t going to continue re-living cancer. And I haven’t, not a single tear. But I have had to be reminded. Especially the past two months.

At the end of June, there was a spike in my white blood cell count—particularly in a group called eosinophils (there are like five different groups—this particular group is responsible for allergic reactions and such). At this time, since I wasn’t showing any symptoms of GVHD (only what Dr. V. called “sub-clinical” cGVHD), she chose to increase my Prograf level back up and to stop the tapering until the white cell count stabilized.

Unfortunately, less that a week later, symptoms of skin, mouth and GI cGVHD started appearing. Most of them down right annoying, like the skin on my hands and feet peeling. The bottoms of my feet felt like they were sun burned, that unpleasant and uncomfortable feeling of walking across hot sand. Yet, the ones that caused most distress where the ones that affected my mouth and esophagus. I know everyone reading this can relate to getting ‘pizza burn’ on the roof of your mouth when you take a big bite of way too hot pizza. Mouth GVHD is like that but affects the entire lining of the mouth, lips and throat. Very lame.

While this really is considered mild to moderate cGVHD , it still posses an increased risk of infection. So on top of new medications to help treat and alleviate symptoms, I was put on prophylactic antibiotics that unfortunately caused their own new problems.

Having proper balance is important for just about anything in our lives—like being able to stand and walk straight. Our bodies carry good and bad microbes and when in balance we feel pretty good. Something like antibiotics can help restore the balance but sometimes end up pushing the balance in a completely opposite direction. And this is exactly what happened to me.

While helping prevent infection during this period of the cGVHD the antibiotics happened to cause a new infection located in my intestinal tract. Because some bacteria are opportunistic, a group of ‘bad’ bacteria (that almost every one of us naturally carry and never cause problems except in cases where the immune system is weakened) got out of control. Becoming another distressing illness, that, by the way could only be treated by an antibiotic. I am I the only one who can see a pattern developing here? Ha-ha.

Like I have said, mostly annoying, some down right nuisances and others a bit distressful. But once Dr. V. figured out what was going on, she’ll have me feeling much better in no time at all. And I can say for the first time in the past eight weeks I am feeling better.

You see, this whole process is a very fine line that transplant doctors walk patients along. On one side, there is the cancer. The other, complications related to a transplant (GVHD, serious infections, etc).

So on one hand Dr. V. was not disappointed to see the increase of WBCs at this time especially since she has been gradually reducing the anti-rejection medication. It shows us that Tracy’s donor cells are behaving exactly the way they should! We always talk about Graft vs Host disease, but haven’t really mentioned what is called “graft vs leukemia” effect. This is ideally the big pay off for going through such a risky procedure. That the donor immunity fighting cells would recognize any leukemia cell as foreign and destroy them. This “graft vs leukemia” effect is what essentially offers a “cure” and not just “remission” from the disease. That’s my goal—cure. So, the cGVHD I can handle.

4 comments:

AMY said...

Hey girl!

Cancer will always be a part of your story in life. A gift of hope to others who struggle with this same trial.

I am so sorry to hear that you have had some "not so good" feeling days.

It is so good to read your posts again.

Always praying for you girl!

Kristy said...

Courtney, I'm so glad you're hanging in there. I know those antibiotics are a pain, even though they can be a great blessing, too! Glad you're starting to feel better. You've earned it!

Nicole said...

Your a fighter Courtney! So glad your doing better!!

Meredith said...

Sorry your not feeling well, being on all those meds is hard, I'm sure it's frustrating when they all cause other problems! Hang in there, you're doing awesome!

 

Blog Counter